A 70-year-old white woman presents with having a blue-tinged skin discoloration for several years, which is worse in her feet and ankles. She denies any pain or pruritus, is a heavy smoker, and has multiple comorbidities and a lengthy medication list. One of her conditions is rheumatoid arthritis, for which her previous provider had been prescribing minocycline. On exam, she is obese, with a strong tobacco odor. Her skin is very dry, with +3 nonpitting edema of her feet and ankles. Pulses are intact, and there is a dark gray-blue pigmentation scattered in an irregular distribution, mostly on her feet and lower legs. Long-term use of minocycline has been associated with patchy hyperpigmentation as a result of iron deposition in the dermal cells. After consultation with a rheumatologist, the patient opted to continue this treatment since it controlled her symptoms. She was relieved to know the pigmentation changes were harmless. Pigmentation changes will fade if the drug is discontinued, but it may take months.


These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical pearl, submit it here.